Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 78, NWS Springfield, MO

August 17, 1997McDonald County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 17, 1997, 7:04 AM CDT for McDonald County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 1997, 7:04 AM CDT (12:04 UTC)
Expired
Aug 17, 1997, 10:05 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County McDonald County, MO

The radar

The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.1 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1997-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1997-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-400 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 171206
FFWSGF
MOC119-171505-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 AM CDT SUN AUG 17 1997

* FLASH FLOOD WARNING FOR
  MCDONALD COUNTY - SOUTHWESTERN MISSOURI

* UNTIL 1005 AM CDT
 
* SOME AREAS OR STREAMS AFFECTED
  AREAS AROUND THE ELK RIVER
  HIGHWAY DD NORTH OF ROUTE 59 IN NOEL
  TIFF CITY AT BUFFALO CREEK
  HIGHWAY U 5 MILES SOUTH OF HIGHWAY 76

* CAUSE AND EFFECT
  AT 655 AM...MODERATE TO HEAVY RAINFALL CONTINUES TO FALL
  OVER MCDONALD COUNTY.  RADAR ESTIMATES OF UP TO 2 INCHES
  HAVE FALLEN SINCE 3 AM.

* FORECAST CONDITIONS
  MODERATE TO OCCASIONALLY HEAVY RAIN IS EXPECTED TO CONTINUE
  THROUGH 10 AM.  ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2
  INCHES OF RAIN CAN BE EXPECTED.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
TO ESCAPE RISING WATER MOVE TO HIGHER GROUND.

GORDON/GAEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:07 AM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Aug 17, 2:07 AM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 AM CDT SUN AUG 17 1997

1ST PD FCST PROBLEMS...TIMING/POSTION OF CDFNT/TEMPS/ENDING OF PCPN.

WL MAKE QUICK AFD DUE TO WX MOVING INTO NWRN ZONES.

06 SFC MAP HAS CDFNT THRU NW MO AND STRETCHING INTO CNTRL KS.  MOST
OF STRONG CONVECTION IS WEAKENING DUE TO LOSS OF HEATING...BUT
THREAT OF HEAVY RA IS NOW THE WORRY.  PCPN MOVING SE AND SHOULD
MOVE INTO SGF AREA ARND 4AM. VERY UNSTABLE AND MOIST ATMOSPHERE
WITH LIS ARND MINUS 8-10 AND PRECIP H20 OF 1.72 INCHES.  ALSO GD VV
WITH FNT ACROSS CWA.  DEFINITELY LOOKS LIKE CWA WL GET RA.  AS FOR
TEMPS WITH PCPN AND CLOUD COVER WL GO COOLER FAN.

WITHOUT GETTING TO FANCY...WL KEEP LIKELY CHC IN FOR ALL CWA AND MAKE
HIGHS IN THE LOW/MID 80S.  ETA PUSHES FNT THRU STATE WHILE NGM STILL
A LITTLE FARTHER TO THE N...WL STICK WITH ETA.
1ST PD RECOMMENDATIONS....

SE KS/JLN.....SHRA/TSRA LIKELY DURING MORNING...PCPN TAPERING OFF
              BY NOON.  HIGH MID 80S. POP 70.  WNDS
              S SHIFTING TO W 10 TO 15 MPH.

SGF/AIZ.......SHRA/TSRA LIKELY...TAPERING OFF BY AFTERNOON.  HIGH
              LOW/MID 80S.  POPS 70. WNDS S SHIFTING TO W 10 TO 15 MPH.

UNO...........SHRA/TSRA LIKELY.  HIGH LOW/MID 80S.  POPS 70. S TO SW
              WND 10 TO 15 MPH.

SGF TE 085/065 084/067 085 0773-
JLN TE 087/067 086/068 087 0773-

GOOD THETAE RIDGE SHIFTS TO SERN BY 2ND PD...LINGERING SHRA FROM SGF TO
UNO COULD BE POSSIBLE...CONTINUE LOW POPS.

SS

In the hours before

Special weather statement, Aug 17, 3:28 AM CDT, 3 hours 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
327 AM CDT SUN AUG 17 1997

... STRONG THUNDERSTORMS PRODUCING HEAVY RAIN...

AT 325AM...A LINE OF STRONG THUNDERSTORMS CONTINUES TO MOVE SOUTHEAST
AT 30 MPH.  THE THREAT FROM THESE STORMS WILL BE VERY HEAVY RAIN. TOTAL
RAINFALL AMOUNTS SINCE MIDNIGHT HAS BEEN AROUND 1.5 INCHES FROM EXTREME
SOUTHEAST KANSAS INTO THE NEVADA AREA.

SMALL HAIL AND GUSTY WIND AROUND 30 TO 40 MPH WERE ALSO REPORTED BY THE
PUBLIC IN ST. CLAIR COUNTY.  FLOODING OF LOW LYING AREAS WILL BE
POSSIBLE...ESPECIALLY LOW WATER BRIDGES.

THESE STORMS WILL MOVE INTO THE SPRINGFIELD AREA BETWEEN 430 AND 500 AM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:05 AM CDTSevere Thunderstorm WarningSGFDade, Lawrence50 min
Aug 17, 4:05 AM CDTSevere Thunderstorm WarningSGFBarry, Newton50 min
Aug 17, 4:11 AM CDTSevere Thunderstorm WarningSGFChristian, Greene, Polk64 min
Aug 17, 4:11 AM CDTSevere Thunderstorm WarningSGFStone64 min
Aug 17, 4:37 AM CDTSevere Thunderstorm WarningSGFMcDonald33 min
Aug 17, 4:58 AM CDTSevere Thunderstorm WarningSGFWebster62 min
Aug 17, 5:02 AM CDTSevere Thunderstorm WarningSGFBarry43 min
Aug 17, 5:17 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Taney63 min
Aug 17, 5:17 AM CDTSevere Thunderstorm WarningSGFWright63 min
Aug 17, 5:39 AM CDTSevere Thunderstorm WarningSGFOzark61 min
Aug 17, 5:39 AM CDTSevere Thunderstorm WarningSGFTexas61 min
Aug 17, 6:09 AM CDTSevere Thunderstorm WarningSGFHowell, Shannon61 min
Aug 17, 6:09 AM CDTSevere Thunderstorm WarningSGFDent61 min

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.